International Journal of Trichology

CASE REPORT
Year
: 2020  |  Volume : 12  |  Issue : 3  |  Page : 129--131

Scanning electron microscopy of subclinical gefitinib-induced hair changes


Hiram Larangeira de Almeida1, Debora Sarzi Sartori2, Antônia Larangeira de Almeida3, Caroline Pires Ruas4, Gustavo Zerwes5,  
1 Department of Dermatology, Catholic and Federal University of Pelotas; Post-Graduation Program in Health Sciences, Catholic University of Pelotas, Rio Grande, Brazil
2 Post-Graduation Program in Health Sciences, Catholic University of Pelotas, Rio Grande, Brazil
3 Dermatology League, Federal University of Pelotas, Rio Grande, Brazil
4 Electron Microscopy Center, Federal University of Rio Grande, Rio Grande, Brazil
5 Center for Oncology - Ceron, Pelotas, Brazil

Correspondence Address:
Dr. Hiram Larangeira de Almeida
Rua Gonçalves Chaves 373, Pelotas
Brazil

Abstract

Oral inhibitors of epidermal growth factor receptor may have a wide range of cutaneous manifestations. Hair manifestations are observed in 10%–20% of the patients. At the ultrastructural level erlotinib-induced hair changes were already described as acquired pili torti et canaliculi. We examined a 78-year-old female patient, with lung carcinoma, taking gefitinib for 15 months. The treatment has no side effects with good tolerance and tumor response. Although the patient had not observed any change on the hairs under the therapy, some specimens were obtained to be examined in natura with scanning electron microscopy. Under low magnification incipient grooving was observed on the hair surface, tortions or angulations of the hair shaft were not found. With higher magnifications the surface grooving was even more evident. Our findings show that gefitinib may cause subclinical hair changes, similar to those described at the ultrastructural level with erlotinib.



How to cite this article:
de Almeida HL, Sartori DS, de Almeida AL, Ruas CP, Zerwes G. Scanning electron microscopy of subclinical gefitinib-induced hair changes.Int J Trichol 2020;12:129-131


How to cite this URL:
de Almeida HL, Sartori DS, de Almeida AL, Ruas CP, Zerwes G. Scanning electron microscopy of subclinical gefitinib-induced hair changes. Int J Trichol [serial online] 2020 [cited 2022 Dec 10 ];12:129-131
Available from: https://www.ijtrichology.com/text.asp?2020/12/3/129/292103


Full Text



 Introduction



Oral inhibitors of epidermal growth factor receptor (EGFR), such as erlotinib and gefitinib, are used in the treatment of solid tumors, including non-small cell lung cancer. EGFR may be overexpressed in some neoplasms and plays also a role in skin cells proliferation.

Their cutaneous toxicity is well-known with a wide range of manifestations, that may occur in 15% of the patients,[1],[2] the most common are acneiform eruptions,[3] but xerosis, paronychia, and involvement of hair and nails are described.

At the ultrastructural level, erlotinib-induced hair changes are acquired pili torti et canaliculi,[4] these alterations in the hair shaft may modify the hair type from straight to curly hair.

There are no reports of scanning electron microscopy of hair manifestations under gefitinib therapy.

 Case Report



We examined a 78-year-old female patient, with lung carcinoma, taking gefitinib for 15 months. The treatment has no side effects with good tolerance and tumor response. Although the patient had not observed any change on the hairs under the therapy, some scalp hairs were obtained to be examined in natura with scanning electron microscopy.

Under low magnification, incipient grooving was observed on the hair surface of all examined specimens [Figure 1], tortions or angulations of the hair shaft were not found. With higher magnifications, the surface grooving was even more evident [Figure 2] with irregular distribution of the hair cuticula.{Figure 1}{Figure 2}

 Discussion



Hair changes are already described with gefitinib, which may be thinner and curly.[5] Our findings show that gefitinib may cause subclinical hair changes, similar to those described at the ultrastructural level with erlotinib,[4] in the reported case of erlotinib tortions and angulations were found, which could contribute to the clinical manifestation, modifying the hair type.[4]

These kind of treatment with oral inhibitors (erlotinib and gefitinib) and monoclonal antibodies (cetuximab), targeting the EGFR, may cause xerosis and acneiform eruptions in up to 80% of the patients.[6] Acneiform lesions occur normally in the 2nd week of treatment and respond to classical acne treatment, such as topical and oral antibiotics,[7] another common side effect seen in one third of the patients is periungual pyogenic granulomas.[7] Rare purpuric manifestations are also described, with a later onset, 3.5 months after therapy initiation.[8]

Scalp hair and eyelashes manifestations are observed in 10%–20% of the patients.[3] The scalp hair may become rough on palpation and curly.[4],[5] Eyelashes may lose their normal curvature and became longer, the association of eyelashes' trichomegaly with poliosis was also reported.[9]

Second- and third-generation oral EGFR inhibitors (afatinib, dacomitinib, and osimertinib) and new monoclonal antibodies (panitumumab and zalutumumab) are emerging therapies,[10] that may be also associated with skin changes, dermatologists should be also aware of the possibility of hair shaft modifications under this kind of therapy.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Huang J, Meng L, Yang B, Sun S, Luo Z, Chen H. Safety profile of epidermal growth factor receptor tyrosine kinase inhibitors: A disproportionality analysis of fda adverse event reporting system. Sci Rep 2020;16:4803.
2Madke B, Gole P, Kumar P, Khopkar U. Dermatological side effects of epidermal growth factor receptor inhibitors: 'PRIDE' complex. Indian J Dermatol 2014;59:271-4.
3Saraswat N, Sood A, Kumar D, Verma R, Sushil K. Clinical profile of cutaneous adverse effects of epidermal growth factor receptor inhibitors: A prospective observational study of 76 cases. Indian Dermatol Online J 2019;10:251-5.
4de Almeida HL Jr., Sartori DS, Deves RP, Cruz OM. Scanning electron microscopy of erlotinib-induced hair changes: Pili Torti et Canaliculi. Int J Trichology 2019;11:238-240.
5Zheng S, Pan YL, Wang JL, Huang KE, Liu JH, Wang J, et al. Gefitinib-induced hair alterations. BMJ Case Rep 2009;2009:bcr0920080878.
6Chularojanamontri L, Tuchinda P, Likitwattananurak C, Pongparit K, Rujitharanawong C, Ithimakin S, et al. Cutaneous toxicities of epidermal growth factor receptor inhibitors: A prospective study in 60 Asian patients. Asian Pac J Allergy Immunol. 2019;37:12-18.
7Santiago F, Gonçalo M, Reis JP, Figueiredo A. Adverse cutaneous reactions to epidermal growth factor receptor inhibitors: A study of 14 patients. An Bras Dermatol 2011;86:483-90.
8Cho YT, Chen KL, Sheen YS, Yang CW, Liau JY, Cheng YP, et al. Purpuric drug eruptions caused by epidermal growth factor receptor inhibitors for non-small cell lung cancer: A clinicopathologic study of 32 cases. JAMA Dermatol 2017;153:906-10.
9Rodriguez NA, Ascaso FJ. Trichomegaly and poliosis of the eyelashes during cetuximab treatment of metastatic colorectal cancer. J Clin Oncol 2011;29:e532-e533.
10Takeda M, Nakagawa K. First- and second-generation EGFR-TKIs are all replaced to osimertinib in chemo-naive EGFR mutation-positive non-small cell lung cancer? Int J Mol Sci 2019;20:146.